Q: I have really smelly underarms. Sometimes they get so bad even I can't stand it. I've tried using normal deodorants, changing my diet and also applying deodorant crystal stones. Nothing works.
I have read about experimenting with milk of magnesia. How do you apply it? Has anyone had success?
A: Milk of magnesia contains magnesium hydroxide. It has been used as a laxative for more than 100 years.
We first heard about using milk of magnesia as an underarm deodorant in 2006 from a reader who learned this trick while traveling in Brazil. Since then we have heard from many readers who find that dabbing it on is effective in stopping underarm odor.
"I am 50 years old and have been using milk of magnesia as a deodorant for more than 35 years," wrote one reader. "In my early teens, I had a problem with perspiration and underarm odor. I was told to try milk of magnesia, and it has worked well. In my late teens I stopped using it, but my T-shirts and white dress shirts would get a yellow stain in the underarm area. I didn't like stick deodorants or aerosol sprays, so I reverted to milk of magnesia and have stuck with it.
"When using MoM, I barely sweat in the underarm area, and I do not have any issues or concerns with underarm odor. I can even skip a few days if I forget to take it on a trip. It works well on the feet and the groin area, if needed."
Q: I read with interest an article you wrote about bladder drugs causing cognitive decline. My husband is taking Detrol LA. I have noticed increasing confusion, such as what day it is, not remembering conversations and not being able to keep the checkbook balanced. He is 73 and takes a number of medicines for his other medical problems. I'd appreciate any information you can provide about medicines that cause confusion.
A: Bladder drugs are notorious for causing memory problems or confusion in older people, but they are not the only ones. Many other medications, including some antidepressants (amitriptyline, imipramine, paroxetine), antihistamines ( Benadryl, diphenhydramine, loratadine), heartburn drugs (cimetidine, ranitidine, metoclopramide) and heart drugs (diltiazem, furosemide, nifedipine), also may cause trouble (Archives of Internal Medicine, March 10, 2008).
Q: I have seen some reports linking CT scans and cancer. This news has really bothered me, since I've had a couple that I really didn't think I needed.
What is your perspective on it? What can be done to avoid unnecessary radiation?
A: CT scans are useful for diagnosing hidden problems, but they can entail a lot of radiation (about equivalent to as many as 400 X-rays). That is why overuse may increase the risk of cancer.
The best approach is for each patient to ask questions when a CT scan is recommended. People need to understand if it is necessary and how it will change the treatment plan.
In their column, Joe and Teresa Graedon answer letters from readers. Send questions to them via their Web site, peoplespharmacy.com.Copyright © 2015, The Baltimore Sun